There are some reports of new-onset or worsening of lichen planus (LP) as a cutaneous manifestation of COVID-19 vaccination,1 ,2 although infrequent. However, LP involving the palms and soles is uncommon and usually does not have typical morphologic features; thus, it is often misdiagnosed. Various investigators have described different morphologic patterns of palmoplantar LP in anecdotal cases or short series such as erythematous and desquamative plaques, punctate keratosis, diffuse hyperkeratosis, vesicular or ulcerated lesions, umbilicated papules, and diffuse hyperpigmentation of the palms and/or soles.3 Lichenoid drug eruption (LDE) is a rare type of cutaneous lichenoid manifestation induced by several drugs; from a clinical and histopathologic point of view, LDE resembles LP and, therefore, it is sometimes difficult to differentiate one from the other.4 , 5 , 6 As in LP, the involvement of the palms and soles is very rare in LDE, with only sporadic cases reported in the literature.7 ,8 Both LP and LDE sometimes may occur after vaccination, especially after hepatitis B and influenza vaccinations.6 Herein, we report a case of a new-onset LDE triggered by the Pfizer-BioNTech COVID-19 vaccine involving only the palms and soles.

Palmoplantar lichenoid drug eruption following the administration of Pfizer-BioNTech COVID-19 vaccine

Rongioletti F.
2022

Abstract

There are some reports of new-onset or worsening of lichen planus (LP) as a cutaneous manifestation of COVID-19 vaccination,1 ,2 although infrequent. However, LP involving the palms and soles is uncommon and usually does not have typical morphologic features; thus, it is often misdiagnosed. Various investigators have described different morphologic patterns of palmoplantar LP in anecdotal cases or short series such as erythematous and desquamative plaques, punctate keratosis, diffuse hyperkeratosis, vesicular or ulcerated lesions, umbilicated papules, and diffuse hyperpigmentation of the palms and/or soles.3 Lichenoid drug eruption (LDE) is a rare type of cutaneous lichenoid manifestation induced by several drugs; from a clinical and histopathologic point of view, LDE resembles LP and, therefore, it is sometimes difficult to differentiate one from the other.4 , 5 , 6 As in LP, the involvement of the palms and soles is very rare in LDE, with only sporadic cases reported in the literature.7 ,8 Both LP and LDE sometimes may occur after vaccination, especially after hepatitis B and influenza vaccinations.6 Herein, we report a case of a new-onset LDE triggered by the Pfizer-BioNTech COVID-19 vaccine involving only the palms and soles.
COVID-19
lichen
lichenoid drug eruption
SARS-CoV-2
vaccine
File in questo prodotto:
File Dimensione Formato  
PIIS2352512622000546.pdf

accesso aperto

Tipologia: Versione Editoriale (PDF)
Licenza: Creative commons
Dimensione 496.17 kB
Formato Adobe PDF
496.17 kB Adobe PDF Visualizza/Apri

I documenti in IRIS sono protetti da copyright e tutti i diritti sono riservati, salvo diversa indicazione.

Utilizza questo identificativo per citare o creare un link a questo documento: https://hdl.handle.net/20.500.11768/133371
Citazioni
  • ???jsp.display-item.citation.pmc??? ND
  • Scopus 3
  • ???jsp.display-item.citation.isi??? ND
social impact